Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 120, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2011, 4:06 PM CDT for Labette County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 4:06 PM CDT (21:06 UTC)
- Expired
- May 23, 2011, 4:15 PM CDT
- In force
- 9 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 123 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
853 WUUS53 KICT 232106 SVRICT KSC099-232130- /O.NEW.KICT.SV.W.0120.110523T2106Z-110523T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 406 PM CDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LABETTE COUNTY IN SOUTHEAST KANSAS... * UNTIL 430 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OSWEGO...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... OSWEGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3735 9507 3709 9508 3708 9516 3726 9526 TIME...MOT...LOC 2106Z 249DEG 34KT 3718 9514 WIND...HAIL 60MPH 1.00IN $$ DARMOFAL
1 follow-up statement
995 WWUS53 KICT 232115 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT MON MAY 23 2011 KSC099-232125- /O.CAN.KICT.SV.W.0120.000000T0000Z-110523T2130Z/ LABETTE KS- 415 PM CDT MON MAY 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LABETTE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3735 9507 3709 9508 3708 9516 3726 9526 TIME...MOT...LOC 2115Z 249DEG 34KT 3721 9504 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:17 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 23, 1:17 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 117 PM CDT MON MAY 23 2011 .DISCUSSION... FORECAST CONCERN WITH THIS PACKAGE WILL BE POTENTIAL FOR SIGNIFICANT SEVERE STORM OUTBREAK ON TUESDAY AND HEAVY RAIN ISSUES THROUGH WEDNESDAY. STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE. TONIGHT... MAIN FOCUS WILL BE ON THUNDERSTORM CHANCES LATE THIS AFTERNOON AND EVENING. A BOUNDARY WILL BE SETTING UP ALONG THE KS TURNPIKE WHICH WILL PUT THE SOUTHEAST SECTIONS IN THE WARM SECTOR AND IN THE AREA WITH HIGHER INSTABILITIES FOR STORMS TO DEVELOP. AN OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL ALSO BE ALONG THE KS/OK BORDER. THIS WILL SERVE AS A TRIGGER MECHANISM FOR STORMS. LITTLE HELICITY OR SPIN LOOKS TO OCCUR THIS EVENING WITH THESE STORMS. THEREFORE...HAIL...WIND...AND HEAVY RAINS LOOK TO BE THE MAIN THREAT. TUESDAY... COMPLETELY DIFFERENT STORY FOR STORMS ON TUESDAY. THIS MIGHT BE THE BEST SETUP FOR THE AREA IN A WHILE. THE POSSIBILITY FOR LONG TRACK TORNADOES WILL EXIST DURING THIS TIME FRAME. SURFACE LOW WILL BE MEANDERING OVER THE PANHANDLES BEFORE MOVING EAST DURING THE AFTERNOON. A DRY LINE WILL EXTEND SOUTH INTO OKLAHOMA WHILE A SURFACE WARM FRONT DRAPES EAST ALONG THE HIGHWAY 400 CORRIDOR AND MOVES NORTH. AS THE SYSTEM MOVES EAST...A BULGE IN THE DRY LINE IS FORECAST JUST SOUTH OF THE SURFACE LOW...SO PLENTY OF LOW LEVEL DYNAMICAL SUPPORT WILL BE PRESENT TO COINCIDE WITH THE ENHANCED LOW LEVEL HELICITY. AS FOR UPPER SUPPORT...IT WILL BE PRESENT AS WELL. WE WILL HAVE GOOD SPEED AND DIRECTIONAL SHEAR ALONG WITH DIFFLUENT FLOW ALOFT. RIGHT NOW IT IS LOOKING LIKE WE WILL HAVE SOME STORMS DEVELOP DURING THE EARLY TO MID AFTERNOON ALONG AND NORTH OF THE SURFACE TRIPLE POINT WHICH IS SITUATED NORTH OF HIGHWAY 56. FURTHER TO THE SOUTH...IT MIGHT TAKE JUST A BIT LONGER TO GET THE STORMS STARTED. THE PRIME LOCATION SEEMS TO BE SETTING UP RIGHT ALONG THE I35 CORRIDOR FROM MCPHERSON TO THE OK STATE LINE. THESE STORMS WILL THEN MOVE TO THE EAST DURING THE EVENING AND AFFECT AREAS TO THE EAST OF THE FLINT HILLS. WEDNESDAY... LOW PRESSURE SYSTEM WILL SLOWLY BE LIFTING TO THE NORTHEAST DURING THE DAY AND WE WILL STILL EXPERIENCE SOME WRAP AROUND RAIN. SOME ISOLATED STORMS ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE SEVERE. EXTENDED... VERY LITTLE CHANGE TO THE EXTENDED. A WEAK SYSTEM MOVES THROUGH ON FRIDAY. HOWEVER...LITTLE CHANCE FOR PRECIPITATION LOOKS TO BE ON TAP FOR THE AREA AT THIS TIME. WE WILL HAVE TO MONITOR FOR POSSIBLE UPDATES THOUGH. OTHERWISE...A NICE WARMING TREND OCCURS THROUGH THE TIME FRAME. CHANCE && AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ARE EXPECTED TO DEVELOP AND AFFECT MUCH OF THE AREA LATE TONIGHT INTO TUESDAY MORNING...AS A MOIST SOUTHEAST SURFACE FLOW DEVELOPS IN ADVANCE OF STRENGTHENING SURFACE LOW ACROSS THE HIGH PLAINS. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED BY LATE THIS AFTERNOON AND EVENING ALONG EITHER THE OLD SYNOPTIC FRONT ACROSS SOUTH CENTRAL KANSAS...OR REMNANT OUTFLOW BOUNDARY ACROSS NORTH CENTRAL OKLAHOMA. THEREFORE WILL PLACE VCTS AT KICT KHUT AND KCNU. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 61 71 / 50 50 50 50 HUTCHINSON 63 81 59 69 / 50 50 60 60 NEWTON 64 81 60 69 / 50 50 60 50 ELDORADO 65 82 61 70 / 50 50 60 50 WINFIELD-KWLD 66 82 62 73 / 50 50 40 40 RUSSELL 60 77 57 65 / 50 50 70 60 GREAT BEND 61 78 57 66 / 50 50 60 60 SALINA 62 80 59 67 / 50 50 70 60 MCPHERSON 63 80 59 68 / 50 50 70 60 COFFEYVILLE 68 82 65 76 / 60 40 60 50 CHANUTE 66 82 64 73 / 50 40 60 50 IOLA 65 82 63 72 / 50 40 70 60 PARSONS-KPPF 67 82 65 75 / 60 40 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 23, 2:58 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT MON MAY 23 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 258 PM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH THE AFTERNOON AND EVENING HOURS...PRIMARILY TO THE SOUTH OF HIGHWAY 50. THE PRIMARY THREAT WILL BE HAIL AND HEAVY RAINS WITH THE STORMS THAT DEVELOP. HOWEVER...A FEW STORMS ALONG THE OKLAHOMA BORDER HAVE THE POTENTIAL TO BE A BIT STRONGER DUE TO A MORE FAVORABLE ENVIRONMENT. THESE STORMS WILL HAVE THE POTENTIAL TO ROTATE... WHICH COULD PRODUCE HAILSTONES UP TO 2 INCHES IN DIAMETER AND POSSIBLY PRODUCE AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY NIGHT ACROSS THE AREA WITH TENNIS BALL SIZED HAIL DAMAGING WINDS TO 60 TO 70 MPH AND EVEN A FEW STRONG TORNADOES. IF A TORNADO DEVELOPS...IF COULD BE A STRONG LONG TRACK TORNADO. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FROM MID-AFTERNOON INTO THIS EVENING...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 23, 11:00 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
ELDERLocal storm report, May 23, 11:16 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL 5 ESE ARKANSAS CITY 37.04N 96.96W
05/23/2011 E0.88 INCH COWLEY KS PUBLIC
0612 AM HAIL 1 WSW ELK FALLS 37.37N 96.22W
05/23/2011 E1.00 INCH ELK KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER...NICKEL AND DIME SIZED
HAIL FALLING.
0634 AM HAIL CHAUTAUQUA 37.02N 96.18W
05/23/2011 E0.75 INCH CHAUTAUQUA KS CO-OP OBSERVER
0643 AM HAIL 2 NW INDEPENDENCE 37.25N 95.74W
05/23/2011 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0711 AM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
05/23/2011 M62.00 MPH MONTGOMERY KS ASOS
0725 AM TSTM WND GST PARSONS 37.34N 95.27W
05/23/2011 E60.00 MPH LABETTE KS PUBLIC
0725 AM HAIL PARSONS 37.34N 95.27W
05/23/2011 E0.88 INCH LABETTE KS PUBLIC
0731 AM HAIL CANEY 37.01N 95.93W
05/23/2011 E1.00 INCH MONTGOMERY KS AMATEUR RADIO
0734 AM HAIL 3 N EDNA 37.10N 95.36W
05/23/2011 E0.88 INCH LABETTE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME AND NICKEL SIZED HAIL.
0748 AM TSTM WND GST 1 WSW BARTLETT 37.05N 95.23W
05/23/2011 E60.00 MPH LABETTE KS TRAINED SPOTTER
0748 AM FLOOD COFFEYVILLE 37.04N 95.63W
05/23/2011 MONTGOMERY KS LAW ENFORCEMENT
STREET FLOODING
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
VJPSpecial weather statement, May 23, 3:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT MON MAY 23 2011 KSZ092-232115- SUMNER- 343 PM CDT MON MAY 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF SOUTH HAVEN...OR 6 MILES EAST OF CALDWELL...AND MOVING NORTHEAST AT 20 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 23, 3:54 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 354 PM CDT MON MAY 23 2011 KSZ100-232130- LABETTE- 354 PM CDT MON MAY 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE COUNTY... AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF EDNA...OR 6 MILES SOUTH OF ALTAMONT...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HAYES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| May 23, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| May 23, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 23, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 55 min |
| May 23, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 53 min |
| May 23, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 63 min |
| May 23, 7:37 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 53 min |
| May 23, 7:49 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| May 23, 7:59 AM CDT | Areal Flood Warning | ICT | Labette | 6 hr |
| May 23, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 44 min |
| May 23, 3:18 PM CDT | Areal Flood Warning | ICT | Labette | 22 hr |
| May 23, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 39 min |
| May 23, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.